Association of good oncological response to therapy with the development of rheumatic immune-related adverse events following PD-1 inhibitor therapy Academic Article uri icon

abstract

  • AIM:To investigate whether any patient or treatment characteristics are associated with the development of rheumatic immune-related adverse events (irAEs) following programmed cell death protein 1 (PD-1) inhibitor therapy for cancer. METHOD:This was a retrospective chart review of all patients who were dispensed nivolumab or pembrolizumab at a single center before 1 January, 2017, with follow-up until 1 July, 2017. Patients with any diagnosis of a non-cutaneous irAE were identified, regardless of severity, and rheumatic irAEs were characterized. RESULTS:Of 244 episodes of therapy, a non-cutaneous irAE occurred in 72 (29.5%). Rheumatic irAEs were diagnosed in 19 episodes of therapy (7.8%), with 12 de novo diagnoses (5.1% of episodes without a pre-existing autoimmune rheumatic disease) and 7 exacerbations of existing disease. Review by a rheumatologist occurred in only 11 of these. Rheumatic irAEs were more common in patients with a good oncological response to therapy (relative risk [RR] 11.16), those being treated for melanoma (RR 2.94) and those who developed another non-cutaneous irAE (RR 2.64). CONCLUSION:Rheumatic irAEs are relatively common with PD-1 inhibitor therapy, and appear to be associated with a good oncological response to therapy. Many rheumatic irAEs were not referred to rheumatological services. Prospective systematic investigation would be of benefit to explore these characteristics.

publication date

  • 2019